Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Raleigh, NC

January 19, 2001Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 19, 2001, 4:35 PM EST for Anson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 4:35 PM EST (21:35 UTC)
Expired
Jan 19, 2001, 5:00 PM EST
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Anson County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 3:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS52 KRAH 192135
SVRRDU
NCC007-192200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN NORTH CAROLINA

* UNTIL 500 PM EST

* AT 435 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES WEST OF ANSONVILLE...OR ABOUT 24 MILES
  WEST OF WADESBORO...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WADESBORO BY 450 PM EST
   ANSONVILLE BY 450 PM EST

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3520 8027 3486 8033 3488 7986 3518 8010

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 2:15 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 19, 2:15 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EST FRI JAN 19 2001

A CHECK OF THE WATER VAPOR IMAGERY AND RAOB DATA SHOWS A WELL
DEFINED MID/UPPER LEVEL TROUGH FROM MEXICO THROUGH ARKLATEX TO
ILLINOIS/INDIANA AREA. EMBEDDED WITHIN THIS FLOW IS A WELL DEFINED
CYCLONIC CIRCULATION MOVING INTO SOUTH CENTRAL TEXAS FROM MEXICO...
A WEAK VORTMAX OVER IOWA MOVING TOWARD MISSOURI/ILLINOIS WITH A
TROUGH TO THE PANHANDLE OF OKLAHOMA. THIS WEAK VORTMAX AND
ASSOCIATED TROUGH ARE FORECAST TO BECOME A CUTOFF VORTMAX IN EAST
KANSAS BY ALL THE MAJOR MODELS AT 12 UTC TODAY. AFTER THAT THE
MODELS DIFFER WITH THE SOLUTIONS. ONE FINAL NOTE IN DATA FIELDS A
NEW SOURCE OF MOISTURE HAS BEEN PICKED UP IN THE EAST PACIFIC AND
MAKING ITS WAY THROUGH MEXICO ALONG THE EAST AND SOUTH SIDES OF THE
MID/UPPER LEVEL TROUGH (THE NC SIDE OF THIS FEATURE).

IT LOOKS LIKE THE CYCLONIC CIRCULATION WILL BE SLOW TO MOVE AND
GRADUALLY ELONGATE OVER THE DEEP SOUTH INTO CENTRAL TENNESSEE BY
SATURDAY. THIS SHOULD HELP TO HOLD LOW LEVEL CLOUDS BACK TO THE
MOUNTAINS AFTER THE COLD FRONT PASSAGE ON SATURDAY. IT SHOULD ALSO
HELP A GREAT DEAL OF THE MOISTURE TO THE WESTERN PIEDMONT AND PLACES
WEST OF THE FORECAST AREA. THE OTHER VORTMAX SHOULD BECOME EMBEDDED
IN THE MOISTURE AND JET STREAM AND MOVE NORTHWEST ALONG THE
MOUNTAINS.

AT THE SURFACE A WEAK LOW ON THE NORTH COAST WILL HELP TO DELAY THE
WARM FRONT ON ITS TRACK TO THE PIEDMONT OF NC TODAY. FEELING IS THAT
WITH STRONG LOW TO MID LEVEL WINDS FROM SOUTHWEST FLOW EXPECT THE
FRONT TO MAKE IT MIDWAY THROUGH THE PIEDMONT LIKE THE PRIOR
FORECAST. PRIOR TO THE COLD FRONT FRIDAY NIGHT THUNDER MIGHT BE
POSSIBLE TOWARD SOUTH CAROLINA BORDER. INSTABILITY IS NOT ABUNDANT
AT ALL WITH THIS SYSTEM AND LOOK FOR THE TIMING OF MOISTURE AND
INSTABILITY TO NOT BE MATCHED VERY WELL. MAINLY SHOWERS FRIDAY
NIGHT. LOOK FOR THE OVERWHELMING MAJORITY OF RAIN WITH THIS EVENT TO
BE OVER BY NOON SATURDAY. WINDS GO WEST TO NORTHWEST AND PICK UP
LATE SATURDAY.

BEHIND THE FRONT LOOK FOR LOW OVERCAST CONDITIONS IN TRIAD/TRIANGLE
AND VIRGINIA BORDER COUNTIES. HOWEVER WITH LITTLE LIFT AND STABLE
AIR LOOK FOR FLURRIES SATURDAY NIGHT ACROSS THE NORTHERN HALF
INSTEAD OF AN OUT AND OUT SNOW.

REST OF EXTENDED LOOKS DRY AT THE MOMENT. MODELS INDICATE AN
APPROACHING SHORTWAVE TROUGH THAT CROSSES THE AREA ON MONDAY. MOST
OF THE MOISTURE ASSOCIATED WITH THIS SYSTEM SEEMS TO BE CONFINED TO
850MB AND BELOW...SO SIGNIFICANT MOISTURE IS NOT LIKELY TO MAKE IT
ACROSS THE MOUNTAINS. FLOW BECOMES MORE ZONAL AND DRY ON TUESDAY.

.RAH...NONE.

CLINE/SCHNEIDER

In the hours before

Special weather statement, Jan 19, 4:34 PM EST, 1 minute before
NCZ023>025-039>041-074>077-084>086-192300-

SPECIAL WEATHER STATEMENT...CORRECTION.
NATIONAL WEATHER SERVICE RALEIGH, NC
434 PM EST FRI JAN 19 2001

...THUNDERSTORMS WITH STRONG WIND APPROACHING FROM THE WEST...

A LINE OF THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST AT 45 TO 50
MPH ACROSS THE WESTERN PIEDMONT AND INTO THE CENTRAL PIEDMONT AND
SANDHILLS THROUGH 600 PM. STRONG AND GUSTY WINDS OF 25 TO 35 MPH
WITH SOME GUSTS TO 50 MPH WILL ACCOMPANY THIS LINE OF STORMS. THE
STRONGEST STORMS THROUGH 515 PM WILL LIKELY AFFECT STANLY...
RICHMOND... DAVIDSON... MONTGOMERY AND RANDOLPH COUNTIES.
SPECIFICALLY... AREAS FROM HIGH ROCK... ALBEMARLE AND HAMLET
NORTHEAST THROUGH ASHEBORO... ARCHDALE... SEAGROVE... AND TROY.
&&
A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 800 PM FOR
MUCH OF THE SOUTHERN PIEDMONT WHERE WIND GUSTS WITH THESE STORMS MAY
EXCEED 58 MPH AND DOWN TREES AND POWER LINES. EVERYONE IN AND CLOSE
TO THE WATCH AREA SHOULD BE PREPARED TO SEEK SHELTER IN AN INTERIOR
ROOM IF A WARNING IS ISSUED. MOTORISTS SHOULD BE PREPARED FOR
BLINDING DOWNPOURS AND STRONG WIND. LISTEN TO NOAA WEATHER RADIO OR
LOCAL MEDIA FOR THE LATEST FPROM THE NATIONAL WEATHER SERVICE.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.